What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 5:52 PM CST, 4 hours 33 minutes earlier. Its key messages:
- Strong to severe storms are possible (70% chance) this evening into tonight. The main threats with these storms will be large hail, damaging winds, and localized flooding.
- Strong to severe storms will also be possible (about a 30% chance) Friday night and again on Monday.
- High temperatures across the area will mostly be in the 60s and 70s, and low temperatures will mostly be in the 40s and 50s with some 30s.
Area forecast discussion, May 1, 5:52 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
652 PM CDT Wed May 1 2024
.KEY MESSAGES...
- Strong to severe storms are possible (70% chance) this evening
into tonight. The main threats with these storms will be large
hail, damaging winds, and localized flooding.
- Strong to severe storms will also be possible (about a 30%
chance) Friday night and again on Monday.
- High temperatures across the area will mostly be in the 60s
and 70s, and low temperatures will mostly be in the 40s and
50s with some 30s.
&&
.DISCUSSION...
Issued at 302 PM CDT Wed May 1 2024
Today and tonight...
An upper trough is over most of the western half of the country with
the leading edge moving over the Central Plains. Showers and
isolated thunderstorms are currently moving over south central and
central Nebraska and portions of north central Kansas. Winds across
the area are mostly out of the east to southeast, and temperatures
are currently in the 50s and 60s. Upper lift will increase over the
region later this evening into tonight as the upper trough moves
overhead. A complex of storms is expected to develop and move from
west to east later this evening through the overnight hours across
south central and central Nebraska and north central Kansas. This
storm complex will be driven by a cold front that will move into the
area tonight. Large hail and damaging winds will be the main threats
with these storms with a low threat of localized flash flooding. Low
temperatures tonight will be in the 40s and 50s.
Thursday through Friday night...
The upper trough will continue to move over the region on Thursday
with gusty northwest to north winds across south central and central
Nebraska and north central Kansas. The rain and storms may linger
into early Thursday morning across eastern portions of the forecast
area but the convection is expected to be out of the area by the
afternoon. High temperatures on Thursday will mostly be in the 60s
with some lower 70s across mainly portions of north central Kansas.
Low temperatures Thursday night will mostly be in the 40s with some
30s possible across northwestern portions of the forecast area.
Winds will increase out of the southeast to south Friday afternoon
with the upper trough still overhead. High temperatures on Friday
are expected to be in the mid 60s to lower 70s. The main portion of
the upper trough will move overhead Friday night with a cold front
coming into the area. This will result in increased chances (up to
around 80%) of showers and thunderstorms Friday night. There is a
marginal risk of severe weather with this system as indicated by the
Storm Prediction Center Day 3 outlook. Low temperatures Friday night
are expected to range from the upper 30s to lower 50s.
Saturday through Tuesday night...
A surface high will be across south central and central Nebraska and
north central Kansas on Saturday with clearing skies. High
temperatures will be in the 60s. Winds were out of the southeast to
east Saturday night with lows in the 40s. An upper trough will dig
southward over the western part of the country on Sunday with winds
increasing out of the southeast. High temperatures on Sunday will be
in the mid 60s to lower 70s. The upper trough will move closer to
the area Sunday night and will move over the Central Plains on
Monday. Low temperatures Sunday night will be in the 50s with winds
continuing to be gusty out of the southeast with mostly cloudy
skies. Rain and storm chances (up to around 60%) increase across the
area on Monday with the increase in upper lift. Some of these storms
may be strong to severe on Monday. High temperatures on Monday will
mostly be in the 70s with low temperatures Monday night in the 40s
to lower 50s. A broad upper trough will be over the region on
Tuesday with highs mostly in the 70s. Low temperatures Tuesday night
will be similar to those from the previous night.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 650 PM CDT Wed May 1 2024
Significant Weather: Thunderstorms and MVFR VSBYs, and period of
MVFR to IFR CIGs overnight into Thu AM.
Tonight: CIGs will hover near VFR/MVFR next few hrs, but next
main concern will be arrival of tstms from the W in the 04-05Z
time frame. Some gusty winds up to 30-35kt and at least small
hail could accompany the first hr, or so, of convection. This
activity may also result in dip to MVFR VSBYs and IFR CIGs. As
tstms shift E late overnight, backing winds will probably result
in more solid IFR CIGs that persist at least a couple/few hrs
past sunrise. Erly winds now will become somewhat variable once
tstms arrive, but generally oscillate between NE and NW through
dawn. Confidence: Medium to high.
Thu: Day will start off with IFR CIGs, but expect this deck to
lift and scatter mid to late AM. Will likely transition to
mostly clear skies for the aftn. Winds will be N to NW and on
the breezy side, esp. once the sun pokes through. Latest
forecast calls for sustained winds 15-20kt and gusts 25-30kt.
Confidence: High.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
DISCUSSION...Schuldt
AVIATION...Thies
Hazardous weather outlook, May 1, 7:10 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
810 PM CDT Wed May 1 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
810 PM CDT Wed May 1 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
Thunderstorms are forecast to increase from the west and southwest
this evening, and impact much of south central Nebraska and north
central Kansas overnight. The greatest risk for severe weather
will be along and especially south of Interstate 80, where a
Severe Thunderstorm Watch is in effect until 2AM. Hail up to golf
ball size and damaging wind gusts around 60 MPH are the main
threats in north central Kansas. Further north in south central
Nebraska, there is a lesser risk for severe wind, and large hail
of quarter to ping pong ball size is expected. Localized flash
flooding is also possible, particularly in areas that received
heavy rain late last week. Thunderstorms should weaken below
severe levels by around 3AM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few thunderstorms may linger in eastern portions of the area on
Thursday, but severe weather is not expected.
Another chance for thunderstorms arrives Friday night into
Saturday morning. Some of these storms may be strong to severe.
Thunderstorm chances continue from Saturday night through Monday
night with strong to severe storms possible on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any occurrences of hail or
damaging winds.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 8:33 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
933 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Non-Tstm Wnd Gst 8 N Bellaire 39.91N 98.66W
05/01/2024 M55 MPH Smith KS Mesonet
Stronger winds mixing down underneath the
anvil of supercells further south.
&&
MangelsSpecial weather statement, May 1, 8:36 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
936 PM CDT Wed May 1 2024
NEZ046-061-020315-
Buffalo NE-Sherman NE-
936 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BUFFALO AND
SOUTHWESTERN SHERMAN COUNTIES THROUGH 1015 PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miller, or 23 miles northeast of Lexington, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hazard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4098 9883 4086 9936 4095 9943 4105 9943
4105 9921 4108 9921 4118 9920 4124 9911
TIME...MOT...LOC 0236Z 243DEG 31KT 4097 9938
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ThiesSpecial weather statement, May 1, 9:05 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1005 PM CDT Wed May 1 2024
KSZ017-020330-
Rooks KS-
1005 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROOKS COUNTY
THROUGH 1030 PM CDT...
At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ogallah, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Palco, Damar, and Zurich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.
&&
LAT...LON 3927 9961 3940 9960 3929 9928 3913 9941
3913 9961
TIME...MOT...LOC 0304Z 219DEG 22KT 3909 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThiesLocal storm report, May 1, 9:38 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1038 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Non-Tstm Wnd Gst 8 N Bellaire 39.91N 98.66W
05/01/2024 M57 MPH Smith KS Mesonet
&&
REEDSpecial weather statement, May 1, 9:47 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1047 PM CDT Wed May 1 2024
NEZ072-073-082-083-020415-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1047 PM CDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN PHELPS...GOSPER...FURNAS
AND WESTERN HARLAN COUNTIES THROUGH 1115 PM CDT...
At 1047 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithfield to 6 miles southeast of Beaver City.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Elwood, Beaver City, Orleans,
Loomis, Holbrook, Stamford, Edison, Atlanta, Wilsonville, Smithfield,
Hendley, and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4063 9998 4064 9940 4000 9941 4000 10019
TIME...MOT...LOC 0347Z 258DEG 44KT 4057 9977 4005 9978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial weather statement, May 1, 10:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1111 PM CDT Wed May 1 2024
KSZ005-006-NEZ072>074-082>084-020445-
Phillips KS-Smith KS-Franklin NE-Phelps NE-Kearney NE-Harlan NE-
Gosper NE-Furnas NE-
1111 PM CDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SMITH...NORTHERN
PHILLIPS...FRANKLIN...PHELPS...KEARNEY...SOUTHEASTERN GOSPER...
EASTERN FURNAS AND HARLAN COUNTIES THROUGH 1145 PM CDT...
At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to Long Island. Movement was
northeast at 70 mph.
HAZARD...Wind gusts up to around 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holdrege, Minden, Alma, Franklin, Oxford, Bertrand, Axtell, Beaver
City, Orleans, Loomis, Hildreth, Wilcox, Funk, Stamford, Republican
City, Upland, Long Island, Edison, Atlanta, and Naponee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4053 9985 4067 9935 4065 9904 4065 9890
4067 9884 4003 9878 3985 9963 4000 9963
4000 9990
TIME...MOT...LOC 0410Z 239DEG 61KT 4048 9957 3996 9956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Pfannkuch